MAUDE Adverse Event Report: TORNIER S.A.S. AEQUALIS REVERSED HEX SCREW DRIVER BIT D3.5MM L25MM; BIT, DRILL

TORNIER S.A.S. AEQUALIS REVERSED HEX SCREW DRIVER BIT D3.5MM L25MM; BIT, DRILL
Catalog Number DWD167
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/08/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis results are not available at the time of this report.A follow-up report will be sent when the analysis is complete.
 
Event or Problem Description
During a surgical procedure involving item dwd194, the driver tip dwd167 broke off inside the head of a locking screw.A new dwd194 was opened and used, with a total of 3 dwd167 tips used to complete the surgery.The surgeon opened a new dwd167 to remove the initial sphere and another to re-implant the replacement sphere.The incident occurred during primary surgery, and there was no excessive force or hard bone encountered.
 
Additional Manufacturer Narrative
Corrections: h6 clinical signs code, health impact code, d4 lot # and serial #:.The reported event was confirmed, since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the device broke at the hexagonal tip level.A visual microscopic inspection showed that the device rupture corresponded to a ductile fracture caused by a torsional torque (twisted tip), indicating that the device was subjected to high force during use (final central screw tightening step).A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.It states that: "it is mandatory that the glenoid sphere is screwed manually", "single use devices cannot be reused", "instruments should be examined for wear or damage prior to surgery".No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by application of a high torsional overload that contributed to the reported event.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
AEQUALIS REVERSED HEX SCREW DRIVER BIT D3.5MM L25MM
Common Device Name
BIT, DRILL
Manufacturer (Section D)
TORNIER S.A.S.
161 rue lavoisier
montbonnot saint-martin 38330
FR  38330
Manufacturer (Section G)
TORNIER S.A.S.
161 rue lavoisier
montbonnot saint-martin 38330
FR   38330
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18837371
Report Number3000931034-2024-00077
Device Sequence Number15237052
Product Code HTW
UDI-Device Identifier03700386943775
UDI-Public03700386943775
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDWD167
Device Lot Number0371AY
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/08/2024
Supplement Date Received by Manufacturer04/25/2024
Initial Report FDA Received Date03/05/2024
Supplement Report FDA Received Date05/22/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/28/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale